Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2004, 3:50 AM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 3:50 AM CDT (08:50 UTC)
- Expired
- Jun 15, 2004, 4:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 15, 3:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5020 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
651
WUUS53 KTOP 150850
SVRTOP
KSC111-127-197-150945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 445 AM CDT
* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF COUNCIL GROVE
LAKE TO 10 MILES SOUTH OF COUNCIL GROVE...OR ALONG A LINE EXTENDING
FROM 22 MILES SOUTHEAST OF JUNCTION CITY TO 22 MILES WEST OF
EMPORIA...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUNLAP
BUSHONG
AMERICUS
ALLEN
EMPORIA
ADMIRE
ESKRIDGE
COUNCIL GROVE
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3884 9654 3852 9659 3852 9635 3836 9635
3836 9606 3884 9600
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:17 PM CDT, 12 hours 33 minutes earlier.
Area forecast discussion, Jun 14, 3:17 PM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT MON JUN 14 2004 .DISCUSSION... DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE. 12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT. LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN. SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW TRACKING INTO THE AREA. AFTER ANOTHER HOT DAY TUESDAY...TEMPS SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS TIME...QUITE TYPICAL FOR THIS TIME OF YEAR. MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A RETURN TO NEAR NORMAL LEVELS BY MONDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE && 65
Hazardous weather outlook, Jun 14, 4:02 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-151000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 402 PM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT. SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 15, 2:09 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL JUNCTION CITY 39.03N 96.83W
06/15/2004 1.00 INCH GEARY KS TRAINED SPOTTER
&&
36Local storm report, Jun 15, 2:10 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL JUNCTION CITY 39.03N 96.83W
06/15/2004 0.88 INCH GEARY KS EMERGENCY MNGR
&&
36Local storm report, Jun 15, 2:12 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 AM FLASH FLOOD 2 S JUNCTION CITY 39.00N 96.83W
06/15/2004 GEARY KS EMERGENCY MNGR
WATER OVER ROADS.
&&
36Local storm report, Jun 15, 2:27 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 AM HAIL 5 SE JUNCTION CITY 38.98N 96.77W
06/15/2004 1.75 INCH GEARY KS EMERGENCY MNGR
&&
36Special weather statement, Jun 15, 3:42 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CDT TUE JUN 15 2004 KSZ034>040-054>056-058-059-151400- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-OSAGE- OTTAWA-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...OTTAWA AND TOPEKA 342 AM CDT TUE JUN 15 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 476 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA
Local storm report, Jun 15, 3:45 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD 1 NW RANDOLPH 39.44N 96.77W
06/15/2004 RILEY KS TRAINED SPOTTER
CREEK IN FRONT OF HOUSE WAS OUT OF ITS BANKS
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 63 min |
| Jun 14, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 37 min |
| Jun 14, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 42 min |
| Jun 14, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 61 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 3 hr |
| Jun 14, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 33 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 46 min |
| Jun 15, 12:47 AM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 15, 1:06 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 54 min |
| Jun 15, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 61 min |
| Jun 15, 1:30 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 45 min |
| Jun 15, 2:33 AM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 15, 2:48 AM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 45 min |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 60 min |
| Jun 15, 4:21 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 4:38 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Jun 15, 4:52 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| Jun 15, 5:01 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 59 min |
| Jun 15, 5:06 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 15, 5:44 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jun 15, 5:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 42 min |
| Jun 15, 6:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 63 min |
| Jun 15, 6:28 AM CDT | Flash Flood Warning | TOP | Marshall, Republic, Washington | 3 hr |
| Jun 15, 8:43 AM CDT | Flash Flood Warning | TOP | Lyon | 92 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.